Nebraska, 2008

Hail in Nebraska, June 18, 2008

June 18, 2008 · NWS GID · 4 events in 2 counties and zones

Thunderstorms developed over south central Nebraska during the evening hours as an upper level disturbance crossed over the Central Plains. Modest instability and shear allowed a few of these to become severe, dropping hail up to the size of golfballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
$350,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms developed over south central Nebraska during the evening hours as an upper level disturbance crossed over the Central Plains. Modest instability and shear allowed a few of these to become severe, dropping hail up to the size of golfballs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 18, 5:47 PM CST, 18 minutes earlier.

Area forecast discussion, Jun 18, 5:47 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
647 PM CDT WED JUN 18 2008

.AVIATION...00Z TAF. CONVECTION IN SOUTH CENTRAL NEBRASKA HAS
PRETTY AVOIDED THE KGRI AREA. DON/T SEE ANY MAJOR CHANGE TO
THAT TREND...AS CONVECTION TO THE SOUTH WILL STAY THERE AS WILL
THE STUFF AROUND ORD. DO EXPECT MID CLOUDS TO BECOME MORE
PREVALENT BY LATE EVENING...AND AT THAT POINT VFR CIGS OF 4-6K
WILL DEVELOP WITH PERIODS OF MVFR CIGS ASSOCIATED WITH SOME
PASSING THUNDERSTORMS. THE RISK FOR THUNDERSTORMS CONTINUES
ALL DAY THURSDAY...BUT TIMING IS DIFFICULT AND CONFIDENCE IS
LOW.

&&

.PREV DISCUSSION... /ISSUED 322 PM CDT WED JUN 18 2008/

SHORT TERM...MAIN CONCERN IS THUNDERSTORM CHANCES TONIGHT. THE
NORTH AND EAST CWFA HAS BATTLED SCATTERED SHOWERS AND STORMS TODAY
ALONG A FAIRLY DISTINCT MID LEVEL BOUNDARY IN NORTHWEST FLOW. THAT
PRECIPITATION LAYED OUT A BOUNDARY INTO THE SOUTHWEST CWFA...AND
THAT IS CURRENTLY PRIME AREA OF CONVERGENCE/INSTABILITY AND NOW
MORE INTENSE STORM FORMATION. EVERYTHING POINTS TOWARD THIS AREA
OF STORMS IN SOUTHWEST NEBRASKA...ORGANIZING AND ROLLING EAST
SOUTHEAST...WITH LIKELY IMPACTS TO OUR SOUTHWEST CWFA. SIMILAR TO
LAST NIGHT...HAIL....WIND...AND RAIN THE MAIN IMPACTS. AM
EXPECTING ELEVATED CONVECTION IN THE NORTHEAST CWFA TO BE
GENERALLY INSIGNIFICANT FOR THE NEXT COUPLE OF HOURS. LITTLE
LATER ON...THIS MAY LIGHT UP FURTHER AS TRAIN OF CONVECTION FROM
SOUTH CENTRAL SOUTH DAKOTA MOVES INTO THAT AREA. ALL THIS SPELLS
WIDESPREAD RAIN/STORM CHANCES TONIGHT WITH SOME FAIRLY SIGNIFICANT
RAINFALL. ON THURSDAY WE MAY DEAL WITH SOME LINGERING SHOWERS/STORMS
BUT IT DOESN/T APPEAR AS WELL ORGANIZED/PROLIFIC AS TONIGHT.

LONG TERM...12Z FRIDAY THROUGH WEDNESDAY.  MAIN FORECAST CONCERN
LIES WITH PRECIPITATION CHANCES AS REGION REMAINS UNDER
NORTHWESTERLY FLOW ALOFT. WILL STATE RIGHT OFF THAT CONFIDENCE IN
THE TIMING/LOCATION OF PRECIPITATION CHANCES THROUGH THIS PERIOD
IS NOT HIGH...AS IT IS DIFFICULT TO PIN DOWN EXACT DETAILS FOR THE
FEATURES IN THIS TYPE OF PATTERN...ESPECIALLY FURTHER OUT IN TIME.

LOOKING AT FRIDAY THROUGH THE WEEKEND...EXPECTING DAYTIME HOURS TO
BE DRY DURING THIS TIMEFRAME. EARLY ON THE UPPER LEVELS SEE LITTLE
CHANGE...WITH A SOMEWHAT BROAD PATTERN WITH TROUGHING REMAINING OVER
THE EASTERN CONUS AND RIDGING OVER THE ROCKIES.  AS THE WEEKEND
PASSES...THIS PATTERN BEGINS TO AMPLIFY A BIT AS ENERGY FROM A LOW
OVER EASTERN CANADA DIGS FURTHER SOUTH INTO THE MIDWEST REGION AND
ENERGY FROM THE LOW OVER THE GULF OF ALASKA MOVES ONTO THE WEST
COAST.  THIS WILL SHIFT THE RIDGE AXIS CLOSER TO THE PLAINS REGION.
AT THE SURFACE...A WEAK TROUGH/SURFACE BOUNDARY REMAINS OVER THE
FRONT RANGE/HIGH PLAINS AREA...WITH GENERALLY SOUTH/SOUTHEASTELRY
WINDS BRINGING UPSLOPE FLOW.  THIS WILL HELP TO KEEP
MOISTURE...WARMER AIR AND INSTABILITY IN THE REGION.  WEAK
SHORTWAVES MOVING THROUGH THE MAIN MID/UPPER LEVEL FLOW IS EXPECTED
TO WORK WITH THIS UPSLOPE FLOW TO AID IN THE DEVELOPMENT OF SHOWERS
AND THUNDERSTORMS ACROSS THE REGION.  SOME OF THESE COULD WORK
THEIR WAY INTO OUR CWA DURING THE EVENING AND INTO THE OVERNIGHT
HOURS AS THE LOW LEVEL JET PICKS BACK UP.  KEPT POPS LOW DUE TO
UNCERTAINTY IN THE MODELS.  AS FAR AS HIGH TEMPERATURES GO...WITH
THE UPPER LEVEL RIDGE AXIS SHIFTING FURTHER EAST...SO WILL THE
WARMER AIR.  SLIGHT WARMING TREND CONTINUES INTO SUNDAY...WHEN HIGHS
ARE EXPECTED TO BE IN THE MID 80S TO NEAR 90 DEGREES.

FOR MONDAY AND MONDAY NIGHT...MODELS HINTING AT THE WESTERN CONUS
RIDGE STARTING TO BREAK DOWN AS PIECES OF ENERGY FROM THE GULF OF
ALASKA LOW PASS THROUGH.  INSERTED POPS FOR MONDAY AND MONDAY
NIGHT...AS ONE OF THESE DISTURBANCES LOOKS TO PASS OVER THE
CWA...BUT DIFFERENCES BETWEEN THE MODELS WITH THE TIMING LEADS TO
LOW CONFIDENCE.

TUESDAY THROUGH WEDNESDAY...EXPECTING CONTINUED HIGH TEMPERATURES
NEAR 90 DEGREES AS RIDGE AXIS REMAINS IN CLOSE PROXIMITY.  LATEST
MODEL OUTPUT DEPICTS A STOUT UPPER LEVEL LOW PRESSURE SYSTEM MOVING
INTO THE PAC NW AND SHIFTING/BREAKING DOWN THE RIDGE...BUT DIFFERENCES
EXIST IN REGARD TO HOW MUCH THE RIDGE IS BROKEN DOWN.  THE ECMWF IS
QUICKER AND STRONGER...AND TRANSITIONS TO MORE ZONAL FLOW WITH
DISTURBANCES AND PRECIP CROSSING THE REGION...WHERE THE GFS RIDGE IS
A BIT MORE STUBBORN WITH BREAKING DOWN THE RIDGE.  WITH THE
DIFFERENCES IN MODELS...DECIDED TO KEEP FORECAST DRY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 18, 3:15 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
415 PM CDT WED JUN 18 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
415 PM CDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT.

THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY FROM THE WEST
THROUGH THE EARLY EVENING...AND THEN CONTINUE OVER MUCH OF THE AREA
THROUGH THE MIDNIGHT HOUR. SOME SEVERE WEATHER IS LIKELY...WITH HAIL
TO THE SIZE OF GOLF BALLS...WIND GUSTS TO 70 MPH...AND LOCALLY HEAVY
RAIN OF 1 TO 2 INCHES THE MAIN HAZARDS.  AN ISOLATED TORNADO IS ALSO
POSSIBLE THIS EVENING...MAINLY WEST OF A LINE FROM KEARNEY NEBRASKA
TO OSBORNE KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AS HAS BEEN THE CASE RECENTLY...THERE ARE SEVERAL CHANCES FOR
THUNDERSTORMS FOR THE UPCOMING WEEK. ISOLATED TO SCATTERED
THUNDERSTORMS ARE POSSIBLE THURSDAY AND THURSDAY EVENING.

AFTER THAT...THE NEXT RISK FOR THUNDERSTORMS INCLUDE FRIDAY
NIGHT...SATURDAY NIGHT...AND THEN AGAIN MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT...ESPECIALLY THIS EVENING
WEST OF A LINE FROM KEARNEY NEBRASKA TO OSBORNE KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 18, 4:17 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
517 PM CDT WED JUN 18 2008

NEZ072-082-182245-
FURNAS-GOSPER-
517 PM CDT WED JUN 18 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA
  SOUTHERN GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
HOLBROOK TO BARTLEY TO 19 MILES WEST OF LEBANON...AND MOVING EAST AT
36 MPH.

* THUNDERSTORMS WILL BE NEAR...
  HOLBROOK BY 525 PM CDT
  ARAPAHOE BY 530 PM CDT
  WILSONVILLE BY 540 PM CDT
  HENDLEY BY 545 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 18, 4:43 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
543 PM CDT WED JUN 18 2008

NEZ082-182315-
FURNAS-
543 PM CDT WED JUN 18 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHWESTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WILSONVILLE...OR 23 MILES NORTHWEST OF
NORTON...AND MOVING SOUTHEAST AT 21 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  WILSONVILLE BY 555 PM CDT
  HENDLEY BY 610 PM CDT
  BEAVER CITY BY 615 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 18, 4:52 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
552 PM CDT WED JUN 18 2008

NEZ039-046-182330-
SHERMAN-VALLEY-
552 PM CDT WED JUN 18 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHERN SHERMAN COUNTY IN CENTRAL NEBRASKA
  VALLEY COUNTY IN CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF ORD.

AT 550 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 5
MILES NORTH OF COMSTOCK...OR 15 MILES WEST OF ORD...AND MOVING EAST
AT 21 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  FORT HARTSUFF STATE PARK...
  ELYRIA...
  ORD...
  ARCADIA...

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

PFANNKUCH
Special weather statement, Jun 18, 5:34 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
634 PM CDT WED JUN 18 2008

NEZ039-190000-
VALLEY-
634 PM CDT WED JUN 18 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  WESTERN VALLEY COUNTY IN CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF ORD.

AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SARGENT...OR 22 MILES WEST OF ORD...AND
MOVING SOUTHEAST AT 26 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ARCADIA BY 700 PM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Grand Island radar (KUEX), 129 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Sherman

When
June 18, 6:05 PM CST to 6:12 PM CST
Where
Sherman County, 11.18 mi WNW of Loup City to 8.51 mi NW of Loup City
Measured
1 in hail
Property damage
$2,000
Crop damage
$100,000
Reported by
Public
Coordinates
41.340, -99.180

Penny to quarter size hail was reported.

Hail, Sherman

When
June 18, 6:42 PM CST
Where
Sherman County, 0.69 mi S of Litchfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.160, -99.150

Hail, Sherman

When
June 18, 7:02 PM CST
Where
Sherman County, 4.74 mi W of Hazard
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$250,000
Reported by
Public
Coordinates
41.090, -99.170

Hail, Buffalo

When
June 18, 7:20 PM CST
Where
Buffalo County, 3.71 mi W of Sweetwater
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.040, -99.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117574, 117576, 117577, 117578.